Alert archive / Oklahoma / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Norman, OK

January 11, 201715 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 11, 2017, 10:10 AM CST for 15 counties in Oklahoma. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2017, 10:10 AM CST (16:10 UTC)
Expired
Jan 11, 2017, 6:00 PM CST
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 148 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS84 KOUN 111610
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1010 AM CST WED JAN 11 2017

OKZ004>006-009>011-014>016-021-022-033>036-120000-
/O.NEW.KOUN.FW.W.0001.170111T1610Z-170112T0000Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-
CUSTER-BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
1010 AM CST WED JAN 11 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR WESTERN OKLAHOMA...

AT THE REQUEST OF OKLAHOMA FORESTRY THE NATIONAL WEATHER SERVICE
IN NORMAN HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL
6 PM CST THIS EVENING.

* TIMING...THROUGH LATE AFTERNOON.

* WIND...SOUTHWEST TO WEST WIND AT 15 TO 25 MPH... WITH GUSTS TO
  AROUND 30 MPH POSSIBLE.

* HUMIDITY...15 TO 20 PERCENT

* TEMPERATURE...HIGHS FROM 72 TO 78 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 11, 6:22 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 11, 6:22 AM CST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
622 AM CST Wed Jan 11 2017

.AVIATION...11/12z TAF Issuance...
VFR conditions are expected to prevail through the period. Breezy
south winds this morning will increase after sunrise, becoming
more southwesterly. Gusts nearing 25 to 30 kts will be possible
for airfields across central and western Oklahoma. Scattered to
Broken high clouds will persist through most of the period.

Kurtz

&&

.PREV DISCUSSION... /issued 419 AM CST Wed Jan 11 2017/

DISCUSSION...
Primary forecast focus remains squarely on the dynamic storm system
that will impact the region Friday into Monday.

This morning, it's been rather calm across the region. Some
variability in temperatures have resulted due to calm winds and
breaks in the cirrus. Through 3 AM... some locations remain in the
upper 40s and lower 50s, while others have dipped into the 30s.
South winds will increase through the morning, with gusts 20 to 25
mph through the afternoon. Additionally, temperatures will warm
rapidly, with highs in the low 80s expected across western north
Texas and extreme southwestern Oklahoma, along the Red River.
Wichita Falls is forecast to reach 80, which would break the record
of 77 set in 1928. Warm and breezy conditions today will result in
near critical fire weather conditions today, see fire weather
discussion below.

Overall, did not make any drastic changes to the forecast for
Thursday into the weekend. Unfortunately, not much has changed with
respect to the uncertainty in the freezing line, it still looks to
bisect Oklahoma from the northeast to southwest, nearly along the I-
44 corridor and splitting the OKC metro in half, not an ideal
scenario by any stretch.

With that said, latest water vapor has the beginnings of the
offending short wave trough churning off the coast of the Pacific
Northwest. Mid-range guidance remains in decent agreement initially
through Thursday into Friday. A frontal boundary is still expected
to drop southward across the southern plains on Thursday, stalling
near the OK/TX border, with excessive boundary layer moisture
pooling along this baroclinic zone. Not to rehash the specifics
covered over the last several morning AFDs, but by Thursday
afternoon, anticipate mid 50s to near 60 F dew points along the
boundary.

Precipitation chances will increase Thursday night through Friday
morning, building from north Texas/southeastern Oklahoma northward
as the western trough spins down the California Coast toward the
Baja Peninsula, which results in continued isentropic ascent spread
across the southern plains to the Ozark Plateau. Initial
precipitation will be rain and some weak instability may result in
isolated thunder.

Through early Friday morning, the wet bulb zero line begins to sink
across the region, slowing near the I-44 corridor by sunrise. Still
going with rain/freezing rain mix near and along the boundary to
account for any wavering in the freezing/wet bulb zero line. The
current thoughts are given the latest soundings and low initial
precip chances, leaning toward light rain/drizzle or light freezing
rain/drizzle. From experience, freezing drizzle is no laughing
matter, and could result in hazardous travel conditions for the
morning commute. Unfortunately, based on forecast surface
temperatures, the freezing line will likely bisect the OKC metro,
where places like Moore could see rain/drizzle and Edmond see
freezing rain/drizzle. Conditions could be drastically different
over short distances.

Through Friday, continue to lean toward the colder solution of the
ECMWF, the GFS remains too bullish with warm air advection and the
ECMWF has continued to be the most consistent with respect to the
freezing/wet bulb zero line placement. Through the day, the freezing
line will continue waver basically along the I-44 corridor, so
continue to stick with the a mix, and then all freezing rain to the
north and rain in the south. Into the evening, the freezing line
will begin to slowly retreat to the north, likely out of the OKC
metro, but it will be right on the line, so confidence in a switch
to all rain by the late afternoon remains low. Overnight, the
freezing line will continue to linger along the I-44 corridor and
precip rates will remain rather steady.

Through Saturday morning, the freezing line will continue to linger
in the same place, along the I-44 corridor, I know, it's frustrating
to me too. In the afternoon, it will finally begin to retreat
northward, gradually, as warm air advection begins to increase as
the short wave trough starts to lift eastward off the Baja into
northeastern Mexico. At this point, expect primarily rain for
central Oklahoma in the afternoon with freezing rain/rain mix to the
west and north. This trend will continue overnight, with rain
becoming the dominant precipitation type for most locations through
Sunday morning, with freezing rain chances confined to the northwest
and far north.

On Sunday, the rainfall rates will increase as heavy rainfall
develops in response to the 500mb short wave approaches from the
west off the Trans Pecos. Expect the heaviest rainfall to occur
through Sunday, primarily from western north Texas into southern and
southeastern Oklahoma.

Into Monday, precipitation chances will be on the move eastward as
the upper trough begins to lift northeastward out of Texas into
western Oklahoma. Precip type overall will be rain and thunder, but
some sleet and snow may develop on the northwest/back side of the
low as it exits through early Monday.

Overall, similar to yesterday, ice accumulations can primarily be
expected anywhere along and north of the I-44 corridor. The best
potential for accumulating ice will occur Friday through Saturday.
Locations across northern, western and northwestern Oklahoma have
the greatest potential of seeing accumulations to 0.25 inches and
potentially greater. If this scenario is realized, significant
impacts to travel and power lines can be expected. What is expected
for the OKC metro remains a great challenge. At the moment, we
anticipate ice accumulations occuring in the OKC metro, but where
and to what degree will depend greatly on where the freezing line
sets up and how it behaves through the event. It's not out of the
realm of possibility one location could see rain for several hours
and another 10 miles away is getting freezing rain. This is why it
is imperative you stay up to date with the latest forecasts and
information and take the time to get prepared now.

For the moment, will hold off on issuing a winter storm watch until
confidence in timing and location become greater. In the meantime,
refer to the Special Weather Statement for information.

Kurtz

FIRE WEATHER...
Unseasonably warm temperatures today will combine with dry and windy
conditions to produce near critical fire weather conditions across
primarily western Oklahoma and western north Texas. Minimum RH
values are expected in the mid teens to mid 20s in western Oklahoma
and western north Texas for a few hours. However, southwest winds
will be relaxing through the afternoon, slightly, and becoming more
westerly with time. ERC-G values continue to hold over 50%, nearing
75% and combined with the excessively warm temperatures and breezy
conditions, there is the concern a few initial attack fires could
develop, but do not believe any fire weather products are warranted
at this time.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  39  51  30 /   0   0   0  40
Hobart OK         71  39  53  29 /   0   0   0  30
Wichita Falls TX  79  47  64  38 /   0   0   0  40
Gage OK           76  31  49  21 /   0   0   0  10
Ponca City OK     72  29  45  25 /   0   0   0  20
Durant OK         74  61  67  48 /  10  10  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/04/04
Hazardous weather outlook, Jan 11, 5:01 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
501 AM CST WED JAN 11 2017

OKZ004>048-050>052-TXZ083>090-121115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
501 AM CST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.FIRE WEATHER...
NEAR RECORD WARM TEMPERATURES AND BREEZY TO WINDY CONDITIONS WILL
ELEVATE FIRE WEATHER CONDITIONS THIS AFTERNOON...ESPECIALLY
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE NEAR
CRITICAL WILDFIRE CONDITIONS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.WINTER WEATHER...
A DANGEROUS WINTER STORM IS POSSIBLE ACROSS OKLAHOMA AND NORTH
TEXAS FRIDAY THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS OF ICE
MAY OCCUR FRIDAY THROUGH SUNDAY ACROSS PARTS OF THE REGION...
ESPECIALLY IN WESTERN AND NORTHERN OKLAHOMA. TRAVEL MAY BE
DISRUPTED THIS UPCOMING WEEKEND FROM FREEZING RAIN AND SLEET.

.THUNDERSTORMS...
A FEW THUNDERSTORMS MAY OCCUR THURSDAY THROUGH SUNDAY NIGHT...
MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. SEVERE
THUNDERSTORMS REMAIN UNLIKELY AT THIS TIME.

.FLOODING...
HEAVY PRECIPITATION FRIDAY THROUGH EARLY MONDAY MAY RESULT IN
LOCALIZED FLOODING ACROSS THE AREA...ESPECIALLY IN SOUTH CENTRAL
AND SOUTHEASTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Jan 11, 4:38 AM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Norman OK
438 AM CST Wed Jan 11 2017

OKZ004>048-050>052-TXZ083>090-112230-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
Including the cities of...Buffalo...Laverne...Alva...Cherokee...
Helena...Carmen...Medford...Pond Creek...Lamont...Wakita...
Ponca City...Blackwell...Shattuck...Arnett...Gage...Fargo...
Woodward...Fairview...Enid...Perry...Cheyenne...Hammon...
Seiling...Vici...Taloga...Leedey...Weatherford...Clinton...
Watonga...Geary...Okeene...Kingfisher...Hennessey...Okarche...
Guthrie...Stillwater...Elk City...Sayre...Cordell...Burns Flat...
Sentinel...Anadarko...Hinton...Yukon...Concho...El Reno...
Mustang...Oklahoma City...Chandler...Stroud...Prague...Meeker...
Davenport...Wellston...Chickasha...Tuttle...Purcell...Newcastle...
Blanchard...Norman...Moore...Shawnee...Seminole...Wewoka...
Holdenville...Wetumka...Hollis...Mangum...Granite...Hobart...
Snyder...Altus...Frederick...Lawton...Duncan...Pauls Valley...
Lindsay...Wynnewood...Sulphur...Davis...Ada...Coalgate...
Walters...Temple...Waurika...Ringling...Ryan...Ardmore...
Tishomingo...Atoka...Marietta...Thackerville...Madill...
Kingston...Durant...Quanah...Crowell...Vernon...Sheppard AFB...
Wichita Falls...Munday...Knox City...Seymour...Archer City...
Holliday...Lakeside City...Scotland...Henrietta
438 AM CST Wed Jan 11 2017

...Dangerous Winter Storm Possible Friday into Sunday...

A slow moving storm system is still on track to affect the
southern plains Friday through Sunday. Heavy rainfall, rain,
freezing rain, and a mix of rain and freezing rain are all
anticipated at times between Friday and Sunday across the region.

What we know at this time:

* Significant ice accumulations over 0.25 inches are possible
  across portions of western, northwestern, and northern
  Oklahoma. Elsewhere, lighter ice accumulations are possible,
  primarily for locations along and north of the I-44 corridor and
  portions of far western north Texas.

* Heavy rainfall is expected to develop, primarily on Sunday,
  across portions of western north Texas into southern and
  southeastern Oklahoma. In response, flooding is possible.

* Impacts... hazardous travel conditions can be expected. Power
  outages may result from heavy ice accumulations.

What can you do now?

* Stay up to date with the latest forecasts, check back frequently
  for updates.

* If you are traveling this weekend, be prepared to change your
  plans and make sure you have a safety kit in your car, such as a
  blanket, water, a flashlight, and nonperishable food.

* Be prepared if you lose power, make sure you have flashlights,
  extra batteries, food, and your cell phone charged.

Scotten/Kurtz

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:03 AM CSTWinter Storm WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 26 more29 hr

Nearby

Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.